Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Wichita, KS

May 12, 2005Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2005, 4:48 PM CDT for Sedgwick County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 4:48 PM CDT (21:48 UTC)
Expired
May 12, 2005, 5:21 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 15 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 122148
SVRICT
KSC173-122230-
/O.NEW.KICT.SV.W.0053.050512T2148Z-050512T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 530 PM CDT.

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF GODDARD...OR ABOUT 21
  MILES SOUTHEAST OF KINGMAN...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ANDALE...BEL AIRE...BENTLEY...COLWICH...GARDEN PLAIN...GODDARD...
  KECHI...MAIZE...MOUNT HOPE...PARK CITY...VALLEY CENTER...DOWNTOWN
  WICHITA...MID CONTINENT AIRPORT...LAKE AFTON...WEST WICHITA

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3749 9759 3750 9779 3765 9777 3772 9774
      3774 9769 3782 9768 3783 9769 3789 9767
      3790 9716 3776 9720

$$

/LAWSON
2 follow-up statements
000 
WWUS53 KICT 122203
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT THU MAY 12 2005

KSC173-122230-
/O.CON.KICT.SV.W.0053.000000T0000Z-050512T2230Z/
SEDGWICK KS-
503 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SEDGWICK COUNTY UNTIL
530 PM CDT...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED 5
MILES NORTHWEST OF GODDARD...OR 18 MILES WEST OF DOWNTOWN WICHITA...
AND MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR ANDALE BY  515 PM CDT.

THE TOWNS OF GARDEN PLAIN AND BENTLEY ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3749 9759 3750 9779 3765 9777 3772 9774
      3774 9769 3782 9768 3783 9769 3789 9767
      3790 9716 3776 9720

$$

/LAWSON
000 
WWUS53 KICT 122221
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT THU MAY 12 2005

KSC173-122231-
/O.CAN.KICT.SV.W.0053.000000T0000Z-050512T2230Z/
SEDGWICK KS-
521 PM CDT THU MAY 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SEDGWICK COUNTY HAS BEEN
CANCELLED...

AT 516 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER 
POSES AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK
SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.

LAT...LON 3749 9759 3750 9779 3765 9777 3772 9774
      3774 9769 3782 9768 3783 9769 3789 9767
      3790 9716 3776 9720

$$

/LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:32 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 12, 3:32 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
332 PM CDT THU MAY 12 2005

.DISCUSSION...

TONIGHT:
PRIMARY THREAT THROUGH EVENING IS GOING TO BE LARGE HAIL. IMPRESSIVE
MIDDLE LEVEL SHEAR...WITH 88D DATA ALREADY SHOWING MIDDLE LEVEL
ROTATION WITH STRONGER STORMS. NRLY STRAIGHT LINE HODOGRAPHS, SO
SPLITTING STORMS LIKELY. ANTICIPATE THE STRONGER STORMS TO DIMINISH
A BIT LATER THIS EVENING AS IT TRANSITIONS TO HEAVY RAIN THREAT.
NOT ANTICIPATING A LOT OF MVMT TO MAIN PRECIPITATION AREA UNTIL
AFTER 0600 UTC, WHEN 0600 UTC WORKSTATION ETA-KF SHOWS MCS ROLLING
INTO SOUTHEAST KS.  GIVEN LACK OF ANTICEDENT PRECIPITATION, WILL NOT
GO WITH FLOOD WATCH AT THIS TIME, BUT WILL HAVE TO MONITOR IT
CLOSELY.

FRI-FRI NIGHT:
BASED ON TRACK RECORD THE PAST FEW DAYS, WILL CONTINUE WITH COMBO OF
PERSISTENCE, ETA-KF WHICH ALL SUGGEST THAT PRECIPITATION WILL BE
SPARCE IN THE MORNING, WITH NEXT ROUND CLIPPING THE NE PORTION OF
FORECAST AREA, MOST LIKELY DURING THE AFTERNOON. PRECIPITATION
SHOULD GRADIENT END FROM THE NORTHWEST DURING THE EVENING.  SOME
SEVERE THREAT, BUT WILL BE DEPENDENT ON CLOUDS/AIRMASS RECOVERY.

SAT-MON:
RELATIVE TO THE EARLIER PERIODS, RELATIVELY QUIET WEATHER
ANTICIPATED WITH SURFACE RIDGE AXIS MOVING ACROSS THE AREA.  LITTLE
CHANGE TO GOING FORECAST. -HOWERTON

TUESDAY THROUGH THURSDAY:

MAIN FORECAST PROBLEM DURING THIS PERIOD IS CONVECTION.  FORECAST
CONFIDENCE IS MEDIUM.

DURING THE PERIOD, GFS/ECMWF ARE IN AGREEMENT WITH THE RIDGE
BUILDING OVER THE CENTRAL UNITED STATES.  THIS IS DEPICTED WELL BY
THE 5 DAY MEAN OF THE 500 MB HEIGHTS.  THEY ALSO ARE IN GENERAL
AGREEMENT IN THE TIMING OF THE RETURN OF SOUTHWESTERLY FLOW OVER THE
FORECAST AREA MONDAY NIGHT AS WELL AS THE PROSPECT FOR NOCTURNAL
CONVECTION MONDAY NIGHT OVER THE HIGH PLAINS AND UPPER MISSISSIPPI
RIVER VALLEY.

DURING THE MIDDLE OF THE WEEK, THE GFS PUSHES A COLD FRONT ALL THE
WAY INTO THE FORECAST AREA WHILE THE ECMWF KEEPS IT FURTHER NORTH.
AT THIS TIME, BELIEVE THAT THE GFS IS BEING AFFECTED ADVERSELY BY
THE DEVELOPMENT OF A STRONG CONVECTIVELY INDUCED COLD POOL THAT
PUSHES THE COLD FRONT SOUTH.

GIVEN THE MEAN PATTERN OF RIDGE BUILDING, AM INCLINED TO THINK THAT
THE SURFACE FEATURES WILL NOT PROGRESS MUCH UNTIL LATE IN THE WEEK.
THE DRYLINE SHOULD REMAIN ALONG THE WESTERN PART OF THE STATE WITH
SOUTHERLY SURFACE FLOW ACROSS THE FORECAST AREA.  THIS WILL PRODUCE
THE BEST CHANCE FOR CONVECTION OVER THE WESTERN PORTION OF THE
FORECAST AREA WITH TEMPERATURES WELL ABOVE GFS MOS.

KRC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  72  50  73 /  80  40  40   5
HUTCHINSON      57  71  48  72 /  80  40  30   5
NEWTON          59  72  49  71 /  80  40  40   5
ELDORADO        62  72  50  71 /  80  40  50   5
WINFIELD-KWLD   63  73  51  73 /  80  40  40  10
RUSSELL         50  70  46  69 /  50  40  20   0
GREAT BEND      52  70  46  71 /  60  30  20   0
SALINA          54  69  47  69 /  80  40  30   0
MCPHERSON       56  71  48  70 /  80  40  30   5
COFFEYVILLE     65  76  53  71 /  70  70  60  10
CHANUTE         64  74  52  70 /  80  60  60  10
IOLA            64  73  51  70 /  80  60  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HOWERTON/KRC
Hazardous weather outlook, May 12, 12:06 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1206 PM CDT THU MAY 12 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1206 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER AND HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. IT APPEARS THE BEST CHANCE FOR SEVERE
THUNDERSTORMS THIS AFTERNOON WILL BE GENERALLY ALONG AND EAST OF A
LINE EXTENDING FROM SALINA TO LYONS, AND ALONG AND WEST OF A LINE
EXTENDING FROM YATES CENTER TO SEDAN. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS. TORNADO POTENTIAL LOOKS LOW AT THIS
TIME. HOWEVER, ISOLATED TORNADOES CANNOT BE RULED OUT, ESPECIALLY IF
PLENTY OF SUNSHINE OCCURS AND SURFACE WINDS BACK TO THE SOUTHEAST.
THE AREA GREATEST AT RISK FOR POSSIBLE TORNADOES WILL LIKELY BE
SOUTH CENTRAL KANSAS.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT, AS THE
LOW LEVEL JET INCREASES ACROSS THE REGION. HEAVY RAINFALL AMOUNTS
WILL BE POSSIBLE OVER THE AREA, AS RICH GULF MOISTURE INTERACTS WITH
A SLOW MOVING COLD FRONT. TRAINING OF THUNDERSTORMS COULD OCCUR DUE
TO THE SLOW MOVEMENT OF THE FRONT. PLEASE CHECK BACK LATER TODAY FOR
THE LATEST UPDATES AND OUTLOOKS ON THIS DEVELOPING WEATHER SCENARIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FOR FRIDAY AND
FRIDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE EARLY IN THE DAY
OVER SOUTH CENTRAL AND SOUTHEAST KANSAS, AS A COLD FRONT MOVES
SLOWLY EAST ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH
THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JAKUB/KLEINSASSER

In the hours before

Local storm report, May 12, 3:41 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     FLOOD            MOUNDRIDGE              38.20N 97.52W
05/12/2005                   MCPHERSON          KS   LAW ENFORCEMENT

            WATER WAS REPORTED OVER THE ROAD AT 27TH AND DAKOTA.

&&

BRW
Special weather statement, May 12, 4:03 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CDT THU MAY 12 2005

KSZ051-052-122130-
MARION-MCPHERSON-
403 PM CDT THU MAY 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION AND MCPHERSON COUNTIES...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEHIGH...OR 16 MILES WEST OF MARION...AND
MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/LAWSON
Special weather statement, May 12, 4:17 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT THU MAY 12 2005

KSZ067-068-082-083-122145-
HARVEY-KINGMAN-RENO-SEDGWICK-
417 PM CDT THU MAY 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...KINGMAN...RENO AND SEDGWICK COUNTIES...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
VIOLA TO 6 MILES WEST OF SOUTH HUTCHINSON...AND MOVING EAST AT 40
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/LAWSON
Local storm report, May 12, 4:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             HUTCHINSON              38.07N 97.91W
05/12/2005  0.75 INCH        RENO               KS   CO-OP OBSERVER

&&

TES
Local storm report, May 12, 4:29 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             4 W HUTCHINSON          38.07N 97.99W
05/12/2005  0.75 INCH        RENO               KS   CO-OP OBSERVER

&&

TES
Special weather statement, May 12, 4:35 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT THU MAY 12 2005

KSZ051-067-068-083-122200-
HARVEY-MCPHERSON-RENO-SEDGWICK-
435 PM CDT THU MAY 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...MCPHERSON...RENO AND SEDGWICK
COUNTIES...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GODDARD TO BURRTON
TO INMAN...AND MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:10 PM CDTSevere Thunderstorm WarningICTMcPherson50 min
May 12, 2:13 PM CDTSevere Thunderstorm WarningICTHarvey, Reno47 min
May 12, 2:24 PM CDTSevere Thunderstorm WarningICTReno21 min
May 12, 2:30 PM CDTSevere Thunderstorm WarningICTSaline30 min
May 12, 2:52 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick28 min
May 12, 2:56 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion49 min
May 12, 3:17 PM CDTSevere Thunderstorm WarningICTHarper, Kingman40 min
May 12, 3:36 PM CDTSevere Thunderstorm WarningICTKingman, Reno39 min
May 12, 3:38 PM CDTFlash Flood WarningICTMcPherson6 hr
May 12, 4:24 PM CDTFlash Flood WarningICTMarion5 hr
May 12, 6:07 PM CDTSevere Thunderstorm WarningICTHarper25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.